What's a pharmacist to do when a beta-lactam is the preferred antimicrobial choice, but the patient reports a history of penicillin allergy?
Increasingly, the consensus is to do a clinical assessment and, in many cases, safely give a beta-lactam instead of using a broad-spectrum antimicrobial.
“We want to give a beta-lactam if we’re able to,” said Yewande Dayo, system antimicrobial stewardship clinical pharmacist at Ochsner Health in New Orleans, Louisiana, and a featured speaker at the Dec. 4 Midyear Clinical Meeting & Exhibition session Making the Grade: Approaches to Drug Allergy Management.
A true, or Type I, beta-lactam allergy is an immunoglobulin (Ig) E-mediated reaction that occurs shortly after exposure to the drug. Type I allergic responses include urticaria, angioedema, and anaphylaxis.
According to the Centers for Disease Control and Prevention (CDC), about 10% of the U.S. population reports a history of allergy to penicillin or another beta-lactam. But CDC notes that fewer than 1% of Americans have a Type I allergic response to these drugs, and about 80% of responders lose that sensitivity after a decade.
Midyear session presenter Robbie L. Christian, infectious diseases clinical pharmacy specialist at the Department of Veterans Affairs (VA) Northeast Ohio Healthcare System in Cleveland, said inaccurate beta-lactam allergy alerts in patient medical records can have serious clinical consequences.
One problem, she said, is that these patients are at increased risk for receiving an antimicrobial that’s less effective, more toxic, and more expensive than a beta-lactam. And unnecessary avoidance of beta-lactams can affect clinical outcomes that reach beyond treating the initial infection.
Recent research findings indicate that surgical patients who report having a beta-lactam allergy are more than three times as likely as those without an allergy to have a surgical-site infection within 90 days of hospitalization. Other studies have also found an increased risk of Clostridioides difficile and methicillin-resistant Staphylococcus aureus infections in patients who report a penicillin allergy and are treated with a non-beta-lactam antimicrobial.
“This is really what we don’t want to happen,” Christian said.
Both session presenters emphasized that pharmacists can promote the appropriate use of beta-lactams by creating decision-support tools for clinicians, implementing skin testing services, and developing desensitization protocols.
Christian noted that hypersensitivity reactions are associated with specific side chains on the beta-lactam ring, and side chains vary greatly among different beta-lactams. By incorporating side-chain cross-reactivity data into decision-support tools, an appropriate beta-lactam can usually be identified in a patient with a history of penicillin allergy.
In practical terms, that generally means that a patient reporting an unverified, non-anaphylactic penicillin allergy can safely take any cephalosporin. And patients with a history of penicillin or cephalosporin allergy, with or without anaphylaxis, can receive any carbapenem.
For patients with a history of anaphylaxis or another suspected IgE-mediated response, the American Academy of Allergy Asthma & Immunology’s Joint Task Force on Practice Parameters recommends that clinicians perform penicillin skin testing.
Dayo presented a case of when a skin test can be appropriate. In her example, ceftriaxone was ordered for a 54-year-old female who visited the emergency department for a urinary tract infection. The patient’s medical record included a cephalosporin allergy label and a seven-year-old report of a previous anaphylactic reaction to cefuroxime.
In this patient case, Dayo said, pharmacist-recommended penicillin skin testing “is really able to rule out an IgE-mediated reaction” and determine whether a beta-lactam can be safely administered.
Dayo said it’s critical to update the electronic medical record (EMR) to reflect the results of skin testing and to “delabel” the record when no allergy exists.
“Delabeling patients should be done proactively and completely,” she said. “If the patient doesn’t have the allergy, you should be trying to get rid of that allergy in the EMR.”
However, she noted that skin testing can be labor-intensive to implement for widespread use. And a positive skin test result only confirms an allergy to penicillin and not to any other beta-lactam — including amoxicillin, which Dayo said accounts for most beta-lactam allergy alerts.
Desensitization is also an area where pharmacists can contribute their expertise to guiding the use of beta-lactams. Dayo described desensitization as the induction of temporary tolerance in a patient who is allergic to a drug for which there are no good alternatives. Desensitization protocols involve administering a series of gradually increasing doses of the medication over several hours to build the patient’s tolerance to the therapy.
Dayo emphasized that desensitization should be performed in an intensive care unit by a team that’s ready to administer epinephrine, antihistamines, and corticosteroids if the patient has a severe allergic reaction. Because tolerance wanes soon after a desensitization procedure, patients who need multiple treatment courses of the drug may need to undergo multiple desensitization procedures.
The presenters emphasized that patients are best served by a healthcare team that applies all available tools to managing antimicrobial therapy in patients who report beta-lactam allergies.
“A successful penicillin allergy initiative requires multiple intervention pathways,” Dayo said.